Maine, 2002Damaging Wind in Maine, August 18, 2002
August 18, 2002 · NWS CAR · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 18, 1:45 PM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 18, 1:45 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
245 PM EDT SUN AUG 18 2002
.SYNOPSIS...A COLD FRONT WILL CROSS THE STATE EARLY TONIGHT...THEN HIGH
PRESSURE APPROACHING FROM THE MIDWEST WILL PASS SOUTH OF NEW ENGLAND ON
MONDAY. A WEAK COLD FRONT WILL PASS THROUGH MONDAY NIGHT...THEN A LARGER
HIGH PRESSURE SYSTEM WILL BUILD INTO NEW ENGLAND TUESDAY INTO WEDNESDAY. THE
HIGH WILL SLOWLY SINK SOUTH ON THURSDAY. ANOTHER HIGH WILL BUILD IN EARLY
FRIDAY PUSHING A COLD FRONT ACROSS FOLLOWED BY A RETURN TO DRY WEATHER.
.DISCUSSION...A COLD FRONT MOVING INTO WESTERN MAINE THIS AFTERNOON IS
RESULTING IN SOME STRONG THUNDERSTORMS ACROSS THE ST LAWRENCE VALLEY AND
MAINES WESTERN MOUNTAINS. SOME OF THESE STORMS WILL PROGRESS EAST EARLY
THIS EVENING PRODUCING GUSTY WINDS AND HEAVY DOWNPOURS IN A FEW SPOTS. THE
HEAVIEST STORMS WILL PROBABLY WANT TO RUN ALONG A LINE THROUGH CENTRAL AND
SOUTHERN AROOSTOOK COUNTY AND NORTHERN PENOBSCOT AND PISCATAQUIS COUNTIES
WHERE A PRE-EXISTING MOISTURE BOUNDARY REMAINS IN PLACE. LATER THIS
EVENING THE STORMS WILL TAPER OFF AS THEY ENCOUNTER DRYER AIR...THOUGH A
FEW STRONG CELLS MAY HOLD TOGETHER TO MAKE IT INTO WEST CENTRAL NEW
BRUNSWICK.
HIGH PRESSURE WILL BUILD SOUTH OF THE REGION TONIGHT AND MONDAY...THEN
ANOTHER HIGH WILL BUILD ACROSS THROUGH MID WEEK AFTER A WEAK COLD FRONT
MOVES THROUGH MONDAY NIGHT. TEMPERATURES WILL GENERALLY BE WARM THIS
COMING WEEK. HOWEVER...WEAK THERMAL TROUGHING IN THE EAST WILL LIMIT THE
WARMTH A BIT SO THE COMING WEEK WILL LIKELY BE NOT AS HOT AS LAST WEEK.
LATE IN THE WEEK ANOTHER COLD FRONT WILL CROSS THE AREA FOLLOWED BY HIGH
PRESSURE BUILDING IN AT THE END OF THE WEEK. THERE ARE SOME SIGNS THAT A
SIGNIFICANT WEATHER CHANGE MAY BE APPROACHING FOR THE END OF THE WEEK. BOTH
THE AVN/MRF AND ECMWF ARE SHOWING A STEEP RIDGE BUILDING IN THE WESTERN US.
ENERGY IS PROGGED TO CASCADE SOUTHEAST OFF THE RIDGE AND SUPPORT A LOW
FORMING NEAR THE GREAT LAKES. IF THESE TWO MODELS ARE RIGHT...AN EAST COAST
STORM MAY BRING SIGNIFICANT RAIN TO NORTHEASTERN NEW ENGLAND OVER THE
WEEKEND. THE CANADIAN MODEL HAS A SIMILAR THEME BUT IS A LITTLE UNSURE ABOUT
WHICH OF A COUPLE SHORTWAVES COMING OFF THE WESTERN RIDGE MAY CREATE THE
EAST COAST LOW. NEVERTHELESS...A TREND TOWARD COOLER AND WETTER WEATHER
APPEARS A GOOD POSSIBILITY NEXT WEEKEND.
COASTAL WATERS: NO HEADLINES.
.CAR...NONE.
MCB
In the hours before
Special weather statement, Aug 18, 1:00 PM EST, 3 hours 35 minutes before
MEZ001>006-010-011-015>017-029>032-190000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
200 PM EDT SUN AUG 18 2002
...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING
ACROSS NORTHERN AND DOWNEAST MAINE...
A COLD FRONT WILL APPROACH THE REGION FROM THE WEST THIS AFTERNOON.
THUNDERSTORMS IN ADVANCE OF THIS FRONT HAVE ALREADY DEVELOPED ACROSS
WESTERN SECTIONS OF MAINE. THESE THUNDERSTORM WILL MOVE ACROSS THE
STATE THIS AFTERNOON THROUGH EARLY THIS EVENING. SOME OF THESE
STORMS MAY DEVELOP INTO SEVERE THUNDERSTORMS WITH STRONG WINDS AND
LARGE HAIL.
STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR LATER
UPDATES.
FOSTER
Thunderstorm Wind, Aroostook
- When
- August 18, 4:35 PM EST
- Where
- Aroostook County, St David
- Measured
- 96 kt (110 mph)
- Reported by
- NWS STORM SURVEY
- Coordinates
- 47.333, -68.233
A macroburst produced wind gusts in excess of 100 mph . Hundreds of trees in the vicinity of Saint David were either completely uprooted or snapped at various heights. Route 1 was closed for a time due to fallen trees blocking the road. A barn and garage were destroyed...while a mobile home was blown several feet off its foundation. Several roofs were damaged or torn off homes. In the Saint David Cemetery...falling trees and strong winds toppled or damaged several tombstones. More than 5000 customers lost power for several hours due to downed power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Alabama, August 18, 20021 death · 1 injured · $100,000 · 1 event
- Flooding and Damaging Winds in Ohio, August 18, 20021 death · 3 injured · $19,000 · 50 kt wind · 8 events
- Lightning Strikes in Virginia, August 18, 2002$55,000 · 2 events
- Hail and Damaging Wind in New Hampshire, August 18, 20023 injured · 50 kt wind · 3 events
- Damaging Wind in Colorado, August 18, 2002$30,000 · 78 kt wind · 1 event
- Lightning Strike in Alabama, August 18, 20022 injured · 1 event
- Damaging Wind in Tennessee, August 18, 2002$20,000 · 1 event
- Flash Flood in Alabama, August 18, 2002$18,000 · 1 event
- Flash Flood in Missouri, August 18, 20021 injured · 1 event
- Hail and Damaging Winds in Arkansas, August 18, 2002$12,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Tennessee, August 18, 200260 kt wind · 6 events
- Hail and Damaging Wind in Kansas, August 18 to 20, 2002$3,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312508.